Hypoglycemia - Low Blood Sugar (Glucose).
Hypoglycemia (or Hypoglycaemia) is the medical term for low blood sugar.
Usually only diabetic's on drug treatment or insulin get this.
Typical Causes of Hypoglycemia
Symptoms of Hypoglycemia
Very Low blood sugar (glucose) levels cause more severe symptoms. At very low levels it can cause unconsciousness or coma.
Important Note: Both Hyperglycemia and Hypoglycemia can cause unconciousness and coma, giving the wrong treatment to someone in these states can lead to death.
However not all drugs cause hypo's. Drugs like the Sulphonylureas increase insulin production, and may cause a hypo if meals are missed or insufficient carbohydrate is eaten.
Injection of insulin can also lead to hypoglycemia. Quick acting insulin in particular can bring on a severe hypo if the quantity of insulin is larger than necessary for the quantity of carbohydrates eaten in a meal.
Effects on HbA1cBe aware that because the HbA1c test is an average, frequent or lengthy dips into hypoglycemia may lower your overall average. Frequently high peak blood glucose levels are still a concern even with a good HbA1c result, as they can lead to diabetic complications.
What Blood Glucose levels are considered HypoglycemicBlood Glucose levels below 4.0 mmol/l are outside the normal (non diabetic) range and considered Hypoglycemic. The effects vary with the individual with some people having lower or higher thresholds for the symptoms of hypoglycemia.
Confusingly you may get some of the symptoms even with quite high blood glucose levels, this can occur when the body has become used to running with high blood glucose levels for some time. A period of good control will help reduce these symptoms.
If you are not sure which way blood sugar levels are moving, take two readings 30 minutes to an hour apart to get a trend. Its very useful to get a feel and knowledge of how your blood glucose levels normally move.
What to do if you are Subject to HypoglycemiaIf you are subject to this it is advisable to carry or have nearby some quick acting source of carbohydrate. Use this to 'top up' blood glucose levels if you notice any of the symptoms. Preferably use a meter to check your blood glucose level, the result will guide you to what you do and held avoid over-reacting.
If you are not sure how what you have eaten will effect you check again 30 mins to an hour later. Adjust what you do the next time you get or feel 'hypo'.
Good sources of quick acting Carbohydartes are sugary 'non diet' drinks, digestive biscuits or even glucose tablets. The boost from a small quantity of quick acting Carbohydrate will run out fairly quickly too so follow this up with some slower acting Carbohydrate if needed.
If you are subject to severe hypo's its a good idea to
External Site Link.